Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Grand Forks, ND

July 19, 2023Beltrami County, Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2023, 4:20 PM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2023, 4:20 PM CDT (21:20 UTC)
Expired
Jul 19, 2023, 4:45 PM CDT
In force
25 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 203 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS53 KFGF 192120
SVRFGF
MNC007-077-192145-
/O.NEW.KFGF.SV.W.0101.230719T2120Z-230719T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
420 PM CDT Wed Jul 19 2023

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Beltrami County in north central Minnesota...
  Southeastern Lake of the Woods County in north central Minnesota...

* Until 445 PM CDT.

* At 419 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Upper Red Lake, or 51 miles north of Bemidji, moving east at 30
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Beltrami and southeastern Lake of the Woods Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4817 9513 4830 9505 4841 9443 4823 9442
TIME...MOT...LOC 2119Z 259DEG 25KT 4822 9496 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:08 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 19, 4:08 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
408 PM CDT Wed Jul 19 2023

.SHORT TERM...(This evening through Thursday night)
Issued at 343 PM CDT Wed Jul 19 2023

Key Messages:

- Strong to severe storms will remain possible within portions of
  northwest Minnesota, particularly from Lake of the Woods region
  to Beltrami County. Main hazards will be large hail up to the
  size of golf balls, gusty winds to 60 mph, and perhaps a brief
  tornado or two.

- Gusty winds up to 40 mph will develop within southeast North
  Dakota before sunset this evening.

Discussion:

Upper low is working through North Dakota into northern Minnesota
this afternoon into evening. A surface boundary is working into
north-central and central Minnesota, which holds majority of
instability through better low level moisture/sfc dew pts. As low
level moisture is replaced by drier air behind the boundary,
the chance for strong to severe storms will lessen. Current
expectation is for window of opportunity for strong to severe
storms will close around 5-6 PM for portions of northwest
Minnesota, particularly from Lake of the Woods region to Beltrami
County. There is just enough overlap of sufficient, unidirectional
shear (mainly aloft) to general supercells as already observed
bringing all hazards at play. Main hazards will be large hail up
to the size of golf balls (already reported), gusty winds to 60
mph, and perhaps a brief tornado.

Behind the front in the subsident region of the upper low, deep
daytime mixing is contributing to gusty winds up to 40 mph in
southeast North Dakota, and will remain possible through sunset
before daytime heating/mixing ceases.

Tonight into Thursday, sfc high pressure builds into the area.
Thus, quiet and pleasant conditions are expected.

.LONG TERM...(Friday through Wednesday)
Issued at 343 PM CDT Wed Jul 19 2023

A trend toward warming temperatures is forecast as upper ridging
is strongly suggested by most ensemble guidance to build into the
High Plains and Intermountain West by mid next week. As this
occurs, northwest flow aloft over the weekend is expected. While
drier, continental air filters into the area, there should be a
mid level shortwave impulse or two that moves through the flow,
increasing PoPs into the 20-50% chance, favoring Minnesota.
Otherwise, dry conditions are expected through the weekend.

Getting into mid next week, guidance differs on
orientation/magnitude of the upper ridge, along with ridge riding
shortwave troughs moving through the flow. There is a chance we
could see thunderstorms from these ridge riders, some of which may
be stronger given the increase in low level theta-e, and
climatologically tends to happen. Details remain fuzzy on
strength and coverage of potential thunderstorms at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CDT Wed Jul 19 2023

Upper level system will move through the region today bringing
scattered showers and thunderstorms, MVFR to perhaps IFR CIGs, and
gusty winds between 15-30 kt out of the west-northwest (highest in
eastern North Dakota and the southern Red River Valley).

The chance for showers and thunderstorms will diminish after 02
UTC with winds lessening to under 15 kt thereafter. Lowered CIGs
in the MVFR to IFR range is forecast to linger through 15 UTC at
some TAF sites, with KDVL and KBJI holding best chance of this.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...CJ
LONG TERM...CJ
AVIATION...CJ
Hazardous weather outlook, Jul 19, 12:29 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1229 PM CDT Wed Jul 19 2023

MNZ004>009-013>017-201730-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-
1229 PM CDT Wed Jul 19 2023

This hazardous weather outlook is for portions of northwest
Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are expected across
northwest Minnesota this afternoon between 1 PM and 5 PM CDT.
Conditions will be favorable for a few brief tornadoes to develop
rapidly with little warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-022>024-027>032-040-201730-
West Polk-Norman-Clay-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-
1229 PM CDT Wed Jul 19 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected within portions of northwest
and west-central Minnesota. In addition to lightning, a few storms
may bring gusty winds up to 50 mph and small hail less than the
size of quarters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006>008-014>016-024-026>030-038-039-049-052>054-201730-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
1229 PM CDT Wed Jul 19 2023

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Widely scattered thunderstorms are expected within portions of
eastern North Dakota. In addition to lightning, a few storms may
bring gusty winds up to 50 mph and small hail less than the size
of quarters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 19, 3:30 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
330 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Hail             4 W Kelliher            47.94N 94.53W
07/19/2023  M1.00 inch       Beltrami           MN   Emergency Mngr

&&
Local storm report, Jul 19, 3:34 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
334 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     Hail             Saum                    47.97N 94.68W
07/19/2023  M1.00 inch       Beltrami           MN   Public

&&
Local storm report, Jul 19, 3:39 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
339 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             Saum                    47.97N 94.68W
07/19/2023  M1.75 inch       Beltrami           MN   Public

            Size estimated from pictures. Time estimated
            from radar.

&&
Local storm report, Jul 19, 3:44 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
344 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     Hail             Kelliher                47.94N 94.45W
07/19/2023  M1.75 inch       Beltrami           MN   Emergency Mngr

            Lots of damage to vehicle due to large hail.

&&
Special weather statement, Jul 19, 3:56 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
356 PM CDT Wed Jul 19 2023

MNZ015-016-192130-
East Polk MN-North Clearwater MN-
356 PM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of east central Polk
and west central Clearwater Counties through 430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Olga, or 36 miles southeast of
Thief River Falls, moving east at 40 mph.

HAZARD...Landspouts possible, winds in excess of 40 mph, and nickel
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Bagley, Clearbrook, Gonvick, Gully, Trail, Olga and Weme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4766 9586 4781 9578 4778 9526 4750 9537
TIME...MOT...LOC 2055Z 279DEG 33KT 4771 9568

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Local storm report, Jul 19, 4:05 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
405 PM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Hail             5 SW Baudette           48.66N 94.66W
07/19/2023  E1.25 inch       Lake of the Woods  MN   Public

            Half dollar sized hail reported by the
            public 5 SW Baudette.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:42 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau46 min
Jul 19, 2:51 PM CDTSevere Thunderstorm WarningFGFBeltrami54 min
Jul 19, 2:56 PM CDTSevere Thunderstorm WarningFGFLake of the Woods34 min
Jul 19, 3:01 PM CDTTornado WarningFGFBeltrami44 min
Jul 19, 3:47 PM CDTSevere Thunderstorm WarningFGFBeltrami58 min
Jul 19, 3:56 PM CDTSpecial Weather StatementFGFClearwater34 min
Jul 19, 4:44 PM CDTSpecial Weather StatementFGFBeltrami31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.